Colorado, 2010

Funnel Cloud in Colorado, August 4, 2010

August 4, 2010 · NWS GJT · 1 event in 1 county or zone

A strong thunderstorm in a very moist monsoonal airmass produced a funnel cloud over the Uncompahgre Plateau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong thunderstorm in a very moist monsoonal airmass produced a funnel cloud over the Uncompahgre Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 4, 1:21 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 4, 1:21 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
221 PM MDT WED AUG 4 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY...
ACTIVE DAY TODAY AS ANOTHER ROUND OF CONVECTION HAS FIRED ACROSS
ENTIRE CWA.  MAIN CONCERN TODAY WAS LONG LINE OF STORMS THAT FORMED
ALONG TAVAPUTS FROM GREEN RIVER UT...ALL THE WAY TO JUST WEST OF
STEAMBOAT SPRINGS.  STRONG RETURNS INDICATED HAIL...AND ESPECIALLY
HEAVY RAIN SO WENT AHEAD AND EXTENDED FLASH FLOOD WATCH TO INCLUDE
ALL AREAS N OF I-70.  ISSUED FLOOD ADVISORY THAT ENCOMPASSES ENTIRE
TAVAPUTS PLATEAU AS FLOODING OF LOW-LYING STREAMS IS CERTAINLY
POSSIBLE.  REMAINDER OF THIS AFTN AND EVENING WILL SEE STORMS
CONTINUING...SOME BECOMING SEVERE WITH HAIL AROUND AN INCH AND
HEAVY RAINFALL.  EXPECT SOME SHOWERS TO CONTINUE THROUGH MIDNIGHT
THOUGH MOST CONVECTION WILL END AN HOUR OR TWO AFTER SUNSET.

MODELS CONTINUE TO PAINT MONSOONAL FLOW USHERING IN MOIST AIR
THOUGH PWATS DO LOWER TO .8 INCHES TOMORROW AS OPPOSED TO OVER 1.2
INCHES THE LAST FEW DAYS.  ALL MODELS CONTINUE TO PAINT QPF ACROSS
SRN CO AND EXTREME ERN UT SO GIVEN THE NATURE OF HOW MODELS HAVE
HANDLED CONVECTION DURING THIS PERIOD...KEPT POPS UP FOR ENTIRE
CWA.  SHORTWAVES PROGGED TO CONTINUE RIDING UP ALONG WEAK SHEAR AXIS
SO DO ANTICIPATE MORE STORMS AND SHOWERS TOMORROW.  HAVE NOT ISSUED
FLASH FLOOD WATCH FOR TOMORROW AS AFOREMENTIONED PWAT VALUES HAVE
DROPPED OFF BUT WILL ALERT NEXT SHIFT TO POSSIBILITY.

NOT MUCH CHANGE FRIDAY WITH VERY LITTLE CHANGE TO FORECAST AS
STAGNANT WX PATTERN KEEPS HIGH PRESSURE OVER DEEP SOUTH WITH MEAN
FLOW PUMPING IN MONSOONAL FLOW.  MORE STORMS AND SHOWERS...YET
AGAIN.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...

NOT A LOT OF TIME TO DEVOTE TO THE FORECAST FOR THESE PERIODS DUE TO
CURRENT SEVERE WEATHER. AFTER A DOWNTURN IN MOISTURE THROUGH FRIDAY
NIGHT...THE WEST COAST TROUGH STRENGTHENS AND PUSHES THE SUBTROPICAL
RIDGE FURTHER EAST. THIS ALLOWS DEEPER MOISTURE TO RETURN SATURDAY.
WE CONTINUE TO WATCH A SIGNIFICANT EXTRA-TROPICAL DISTURBANCE
ROUNDING THE WESTERN TROUGH AND MOVING OVER THE NW PORTION OF THE
FORECAST AREA ON MONDAY. THIS MAY PRODUCE STRONGER STORMS WITH HAIL
POTENTIAL OVER NE UTAH AND FAR NW COLORADO. TUESDAY-WEDNESDAY...DRIER
AIR ASSOCIATED WITH THE WESTERN TROUGH INTRUDES INTO THE WESTERN
FORECAST AREA. THIS WOULD ALSO INCREASE THE DIURNAL TEMPERATURE
SPREAD.

&&

.AVIATION...
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS.  AREAS OF MVFR CEILINGS AND
VISIBILITY IN HEAVY RAIN WILL RESULT IN MOUNTAIN OBSCURATIONS.
POCKETS OF TORRENTIAL DOWNPOURS WILL RESULT IN IFR OR LIFR CEILINGS
AND VISIBILITY. ADDITIONAL HAZARDS INCLUDE OUTFLOW WINDS TO 30 MPH
WITH UP TO INCH SIZED HAIL IN STRONGER STORMS. ACTIVITY WILL
DECREASE OVERNIGHT WITH SIMILAR CONDITIONS EXPECTED THURSDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR ZONES 1>14-
     17>23.
UT...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR ZONES 22>25-
     27>29.

SHORT TERM.....TGR
LONG TERM......JOE
AVIATION.......TGJT
Hazardous weather outlook, Aug 4, 12:24 PM MST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
124 PM MDT WED AUG 4 2010

COZ001>014-017>023-UTZ022>025-027>029-051130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
124 PM MDT WED AUG 4 2010

...FLASH FLOOD WATCH IN EFFECT FROM NOON THROUGH THIS EVENING FOR
ALL OF EASTERN UTAH AND WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
WESTERN COLORADO AND EASTERN UTAH WELL INTO THE EVENING. THE
STRONGEST THUNDERSTORMS WILL PRODUCE SMALL HAIL...GUSTY WINDS TO 30
MPH AND VERY HEAVY RAINFALL. HEAVY DOWNPOURS WILL LIKELY RESULT IN
FLASH FLOODING ACROSS PORTIONS OF EASTERN UTAH AND WESTERN
COLORADO...ESPECIALLY NEAR STEEP TERRAIN AND IN NARROW SLOT CANYONS.
THEREFORE...A FLASH FLOOD WATCH WILL BE IN EFFECT FOR THESE AREAS
THROUGH THIS EVENING.

PLEASE SEE THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SLIGHT DRYING IS EXPECTED THIS WEEKEND AND INTO THE NEXT WORK WEEK.
WHILE THE CHANCE FOR LATE DAY SHOWERS AND THUNDERSTORM WILL PERSIST
EACH DAY...LESS COVERAGE IS EXPECTED AS DRIER AIR BEGINS TO
WORK INTO THE REGION.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS POSSIBLE IN SOME AREAS TODAY. REPORTS OF
SIGNIFICANT WEATHER WILL AGAIN BE APPRECIATED.

MDA/TGR

In the hours before

Local storm report, Aug 4, 12:26 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
126 PM MDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HEAVY RAIN       GLADE PARK              39.00N 108.73W
08/04/2010  M1.00 INCH       MESA               CO   TRAINED SPOTTER

            RAINFALL OCCURRED WITHIN 65 MINUTES. NO FLOODING
            REPORTED.

&&

EVENT NUMBER GJT1000649

PRINGLE
Local storm report, Aug 4, 12:34 PM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
134 PM MDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     HAIL             3 E NEW CASTLE          39.59N 107.47W
08/04/2010  E1.00 INCH       GARFIELD           CO   COCORAHS

            MINOR LEAF DAMAGE.

&&

EVENT NUMBER GJT1000650

MALEKSA
Local storm report, Aug 4, 1:36 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
236 PM MDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HEAVY RAIN       10 N RIFLE              39.68N 107.78W
08/04/2010  U0.00 INCH       GARFIELD           CO   DEPT OF HIGHWAYS

            ROAD BLOCKED DUE TO MUD AND ROCKSLIDE ON CO-13 BETWEEN
            MM 7 AND 10 NORTH OF RIFLE.

&&

EVENT NUMBER GJT1000651

MALEKSA
Special weather statement, Aug 4, 1:37 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
237 PM MDT WED AUG 4 2010

COZ003-006-042115-
GRAND VALLEY CO-ROAN AND TAVAPUTS PLATEAUS CO-
237 PM MDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA AND
SOUTHWESTERN GARFIELD COUNTIES UNTIL 315 PM MDT...

AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF FRUITA...OR 22 MILES
NORTHWEST OF GRAND JUNCTION...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN MESA AND SOUTHWESTERN GARFIELD
COUNTIES.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Aug 4, 2:15 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 PM MDT WED AUG 4 2010

COZ006-017-UTZ027-042200-
ARCHES/GRAND FLAT UT-GRAND VALLEY CO-UNCOMPAHGRE PLATEAU/DALLAS
DIVIDE CO-
315 PM MDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAND AND WESTERN MESA
COUNTIES UNTIL 400 PM MDT...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF FRUITA...OR 21 MILES WEST
OF GRAND JUNCTION...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FRUITA...
  GLADE PARK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Aug 4, 2:15 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 PM MDT WED AUG 4 2010

COZ017-020-042200-
PARADOX VALLEY/LITTLE DOLORES RIVER CO-UNCOMPAHGRE PLATEAU/DALLAS
DIVIDE CO-
315 PM MDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN MIGUEL AND SOUTHERN
MONTROSE COUNTIES UNTIL 400 PM MDT...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORWOOD...OR 35 MILES SOUTHWEST OF
MONTROSE...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED INCLUDE NORWOOD AND REDVALE THROUGH 4 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MDA

The radar

The Grand Junction radar (KGJX), 38 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mesa

When
August 4, 2:45 PM MST to 3:00 PM MST
Where
Mesa County, 10 mi SW of (Gjt)walker Arpt
Reported by
NWS Employee
Coordinates
39.018, -108.652

This funnel cloud was observed by mobile Skywarn spotters who were near the funnel cloud, as well as some NWS employees who were at the Grand Junction forecast office. Several photographs were taken of the funnel cloud that emanated from a classic wall cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327911.